Kansas, 2023

Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023

July 12 to 13, 2023 · NWS ICT · 5 events in 4 counties and zones

During the late night hours of July 12th, a weak boundary sagged into southeast Kansas which helped to trigger strong to severe thunderstorms across that area. Severe winds around 60 to 65 mph and very heavy rainfall which caused flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late night hours of July 12th, a weak boundary sagged into southeast Kansas which helped to trigger strong to severe thunderstorms across that area. Severe winds around 60 to 65 mph and very heavy rainfall which caused flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 10:36 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 12, 10:36 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CDT Wed Jul 12 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM CDT Wed Jul 12 2023

Low level flow has recovered in the wake of the morning mesoscale
outflow which moved through southern Kansas. Somewhat better
convergence is expected to develop from central Kansas into
eastern Kansas this evening where MLcape values in excess of 4000
j/kg will reside. There is still some inhibition to overcome,
though still a conditional chance for severe convection given the
impressive mid-Summer bulk shear across the area. If so, this may
evolve into a MCS affecting primarily the Flint Hills and
southeast Kansas through early tonight. Still a potentially active
west-northwesterly flow regime through Friday, though somewhat
dependent on potential mesoscale eventualities each day. For
Thursday, the effective surface front should be situated closer to
the Oklahoma border in far southern Kansas. Low level moisture
pooling and daytime heating will result in very unstable airmass
again, though mid-level temperatures look rather warm and may
effectively cap diurnal convection. That said, will keep mention
along the Oklahoma border counties. Better chances for something
more organized looks to come out of the high Plains Thursday
evening, then tracking southeastward into parts of southern Kansas
Thursday night. This scenario expected to repeat Friday/Friday
night, though area of concern is somewhat in flux, though much of
the forecast seems in play. The upper flow pattern becomes more
amplified by Saturday with upper ridge over the western conus and
deeper upper low/trof from Lake Winnipeg Canada area across the
Upper Midwest to the lower Ohio Valley. Somewhat drier, less
unstable air looks to advect over the area, so while non-zero,
PoP chances appear lower for now over much of the area.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 329 PM CDT Wed Jul 12 2023

An elongated upper ridge looks to slide eastward from the
Southwest conus across the southern Plains into early next week.
Temperatures should average either side of climo with modest
precip chances, though confidence on daily trends are rather low
at the moment.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1136 PM CDT Wed Jul 12 2023

IFR conditions will be possible at KCNU due to storms. VFR
conditions are expected elsewhere.

A complex of storms is moving southeast and will likely impact site
KCNU sometime between 06z and 08z. IFR conditions will be possible
with periods of heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  72  94 /  30  10  40  40
Hutchinson      71  95  70  95 /  20  10  40  50
Newton          72  94  71  94 /  40  10  40  50
ElDorado        72  93  71  93 /  40  10  40  50
Winfield-KWLD   74  95  72  95 /  20  20  50  40
Russell         69  93  68  92 /  10  10  30  50
Great Bend      71  93  68  92 /  10  10  30  40
Salina          71  94  70  94 /  20  10  30  50
McPherson       71  95  69  94 /  20  10  40  50
Coffeyville     74  95  72  95 /  50  20  50  50
Chanute         73  95  72  95 /  80  10  40  50
Iola            72  94  71  94 /  70  10  40  50
Parsons-KPPF    74  95  72  95 /  70  20  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ092>096-
098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CRW
Hazardous weather outlook, Jul 12, 8:17 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
917 PM CDT Wed Jul 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
917 PM CDT Wed Jul 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight. The greatest risk
appears to be mainly along and east of I-135. Very large hail
greater than 2 inches in diameter and damaging winds to 75 mph are
the main risks. However, a tornado is also possible early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices will range from 100 to 105 degrees on Thursday
afternoon across southern Kansas with the highest values closer to
the Oklahoma border. Refer to the heat advisory for details.
Heat indices will range from 100 to 104 degrees across much of the
area on Friday afternoon.

There is a slight risk for thunderstorms Thursday afternoon for the
Oklahoma border counties of southern Kansas. If so, they may become
severe capable of large hail and damaging winds.

Periodic chances for thunderstorms will exist Thursday night
through Friday night. There will be a risk for strong to severe
storms and heavy rainfall.

Chances for somewhat more isolated storms will remain in the
forecast periodically from Saturday through Monday night. The risk
for organized severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 12, 9:08 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1008 PM CDT Wed Jul 12 2023

KSZ072-130345-
Allen KS-
1008 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Allen
County through 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kincaid, or 14 miles northeast of La Harpe, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3799 9526 3804 9525 3804 9508 3789 9508
TIME...MOT...LOC 0307Z 266DEG 14KT 3808 9514

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Jul 12, 9:34 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
1034 PM CDT Wed Jul 12 2023

KSZ071-095-130415-
Wilson KS-Woodson KS-
1034 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Wilson
and southern Woodson Counties through 1115 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yates Center, Buffalo, Rose, Piqua, Batesville and Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3773 9592 3790 9590 3795 9552 3764 9553
TIME...MOT...LOC 0334Z 263DEG 20KT 3782 9581

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Jul 12, 10:01 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
1101 PM CDT Wed Jul 12 2023

KSZ072-130430-
Allen KS-
1101 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of Allen County through
1130 PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho Falls, or 6 miles northwest of Iola, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3774 9509 3773 9552 3782 9553 3804 9552
      3804 9508
TIME...MOT...LOC 0401Z 277DEG 11KT 3801 9546

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Jul 12, 10:32 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1132 PM CDT Wed Jul 12 2023

KSZ072-096-130500-
Neosho KS-Allen KS-
1132 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of Neosho and Allen
Counties through MIDNIGHT CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gas, or over Iola, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran,
Walnut, Galesburg, Savonburg, Elsmore, Stark, Earlton, Mildred,
Bassett, Petrolia, Chanute Airport, South Mound and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3753 9552 3804 9552 3803 9508 3738 9509
TIME...MOT...LOC 0432Z 289DEG 9KT 3791 9536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

METZGER
Special weather statement, Jul 12, 10:45 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1145 PM CDT Wed Jul 12 2023

KSZ071-095-130545-
Wilson KS-Woodson KS-
1145 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northern Wilson and
Woodson Counties through 1245 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yates Center, Toronto, Buffalo, Neosho Falls, Cross Timbers State
Park, Toronto Lake, Batesville, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3773 9596 3804 9596 3804 9552 3753 9553
TIME...MOT...LOC 0444Z 289DEG 10KT 3781 9574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Jul 12, 11:38 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1238 AM CDT Thu Jul 13 2023

KSZ070-130615-
Greenwood KS-
1238 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern
Greenwood County through 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hamilton, or 14 miles northeast of Eureka, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Virgil and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.

&&

LAT...LON 3775 9596 3790 9628 3806 9620 3800 9596
TIME...MOT...LOC 0537Z 299DEG 31KT 3791 9604

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRW

The radar

The Topeka radar (KTWX), 161 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Neosho

When
July 12, 11:38 PM CST to 11:39 PM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.480

Recorded at Chanute Martin Johnson Airport.

Thunderstorm Wind, Wilson

When
July 13, 12:50 AM CST to 12:51 AM CST
Where
Wilson County, 0.69 mi N of Coyville
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.690, -95.900

A metal shed was crumpled and tossed.

Flash Flood, Woodson

When
July 13, 12:53 AM CST to 5:50 AM CST
Where
Woodson County, 0.75 mi SW of Yates Center to 0.77 mi SW of Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.872, -95.739

There was street flooding reported.

Thunderstorm Wind, Neosho

When
July 13, 1:00 AM CST to 1:01 AM CST
Where
Neosho County, 4.43 mi E of Chanute
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
37.670, -95.390

A Facebook picture showed 6 to 8-inch tree limbs down.

Thunderstorm Wind, Montgomery

When
July 13, 1:30 AM CST to 1:31 AM CST
Where
Montgomery County, 6.04 mi NE of Elk City Lake
Measured
58 kt (67 mph) estimated gust
Reported by
Social Media
Coordinates
37.330, -95.720

A Facebook picture showed a 10-inch diameter tree down along with large limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122946, 1122948, 1122943, 1122950, 1123020.